Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

July 25, 2017Hampton County, South Carolina

NWS Charleston, SC issued this special weather statement at Jul 25, 2017, 4:16 PM EDT for Hampton County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 4:16 PM EDT (20:16 UTC)
Expired
Jul 25, 2017, 4:45 PM EDT
In force
29 min
Issued by
NWS Charleston, SC

County Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 15 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS82 KCHS 252016
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
416 PM EDT TUE JUL 25 2017

SCZ042-047-048-252045-
Inland Jasper-Hampton-Beaufort-
416 PM EDT TUE JUL 25 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...

At 416 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over McPhersonville, or near Yemassee, moving
west at 5 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground 
           lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. 

Some locations in the path of this storm include...
Ridgeland, Yemassee, Coosawhatchie, Early Branch, Gillisonville,
McPhersonville, Grays and Pocotaligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3277 8086 3272 8085 3271 8083 3269 8081
      3263 8076 3247 8101 3268 8111 3282 8090
TIME...MOT...LOC 2016Z 068DEG 5KT 3266 8092 

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jul 25, 3:41 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 25, 3:41 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
341 PM EDT Tue Jul 25 2017

.SYNOPSIS...
Broad low pressure will remain across the Carolinas and Georgia
through tonight. A weak cold front will then stall over or near
southeast South Carolina through Thursday. Another cold front
will move into the area this weekend and stall into early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
To start, ahead of an upper low advancing east across southern
GA, thunderstorm coverage will range from numerous/widespread
across SE GA to isolated/scattered across SE SC into early
evening. Primary concerns focus on the threat for locally
excessive rainfall within an environment featuring PWATs
exceeding 2 inches and weak steering flow, especially where
coverage is maximized across SE GA. MLCapes exceeding 2000 j/kg
could translate to an isolated/brief pulse severe event with
damaging wind gusts, but the probability for severe weather will
remain low.

Thunderstorms should undergo diurnal weakening/dissipation later
this evening. Then, as the upper low continues to roll toward
the region, isolated/scattered showers/thunderstorms could
redevelop later tonight. Locally heavy rain could again occur,
especially along the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Troughing will linger through the period, although it will be
strongest through Thursday. The deepest moisture is also likely
through Thursday so through this time is when we expect the highest
rain chances, especially Wednesday. Although cannot rule out isolated
severe storms, the bigger risk will be heavy rainfall/flooding given
weak wind fields and very deep moisture. This wetter than normal
pattern will lead to lower than normal high temperatures and
generally above normal low temperatures. By Friday temperatures
could reach above normal in the mid 90s with heat index values
peaking in the lower 100s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Deep moisture will advect to the Southeast United States ahead of a
cold front that is expected to move into the area Saturday. PWATs
between 2.25 to 2.5 inches and forcing associated with the front
support numerous showers and thunderstorms Saturday into Sunday
while the front slowly progresses south and eventually stalls over
or near southern areas of Southeast Georgia. A few thunderstorms
could become more organized than previous days given greater wind
fields aloft, but the overall threat of stronger thunderstorms could
be limited due to the timing of fropa during earlier hours on
Saturday. At least chances of showers and thunderstorms could linger
into early next week while moisture continues to lift over or near
the stationary front.

Temps will generally be a few degrees below normal this weekend and
early next week given extensive cloud cover and precip activity. In
general, temps should peak in the mid/upper 80s. Overnight lows will
range in the low/mid 70s.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Thunderstorms are expected this afternoon at both terminals,
with most significant impacts at KSAV. Then, VFR conditions are
forecast at both terminals through the 18Z TAF cycle. However,
low-level moisture could support MVFR/IFR ceilings later
tonight. Then, as an upper level low advances east and deep-
layered moisture spreads north across the region, showers could
redevelop late tonight, and thunderstorms could develop before
the end of the 18Z TAF period. Any showers/ thunderstorms could
produce flight restrictions.

Extended Aviation Outlook: Brief flight restrictions are possible
with showers and thunderstorms, especially Wednesday into Thursday
as weak low pressure approaches the region. VFR conditions should
prevail late Thursday and Friday before flight restrictions return
with showers and thunderstorms along/near another cold front
Saturday.

&&

.MARINE...
Seas of 2-3 feet will persist through tonight. The sea breeze
and synoptic winds will combine to produce S/SW winds 10-15
knots into early evening, then synoptic SW winds mainly 15 kt
or less will prevail for the remainder of tonight.
Thunderstorms could produce locally hazardous conditions over GA
waters this afternoon/evening and anywhere across the coastal
waters later tonight.

Wednesday through Sunday: A cold front looks to stall near the SC
waters through Thursday before dissipating before another cold front
moves into the area this weekend. Conditions are expected to remain
below Small Craft Advisory levels through the period. However, a
southwest/south flow could gust around 20 knots Friday night into
early Saturday until cold fropa occurs. Seas will gradually build
from 2-3 ft up to 4 ft at times later this week as the pressure
gradient tightens a bit ahead of the front.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...SPR
SHORT TERM...RJB
LONG TERM...DPB
AVIATION...RJB/SPR
MARINE...RJB/SPR
Hazardous weather outlook, Jul 25, 4:41 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
441 AM EDT Tue Jul 25 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-260845-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
441 AM EDT Tue Jul 25 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 25, 4:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
416 PM EDT TUE JUL 25 2017

SCZ042-047-048-252045-
Inland Jasper-Hampton-Beaufort-
416 PM EDT TUE JUL 25 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT...HAMPTON
AND JASPER COUNTIES...

At 416 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over McPhersonville, or near Yemassee, moving
west at 5 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Ridgeland, Yemassee, Coosawhatchie, Early Branch, Gillisonville,
McPhersonville, Grays and Pocotaligo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3277 8086 3272 8085 3271 8083 3269 8081
      3263 8076 3247 8101 3268 8111 3282 8090
TIME...MOT...LOC 2016Z 068DEG 5KT 3266 8092

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:09 PM EDTSpecial Weather StatementCHSChatham36 min
Jul 25, 6:06 PM EDTAreal Flood AdvisoryCHSCandler54 min
Jul 25, 7:09 PM EDTAreal Flood AdvisoryCHSMcIntosh51 min

Nearby

Special Weather Statements in South Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.